The use of statins, cholesterol-lowering drugs such as Lipitor and Pravachol, appears to be associated with an increased risk of developing osteoarthritis of the hip in elderly women, California researchers report. However, patients who already have osteoarthritis do not seem to be adversely affected by these drugs.
Dr. Nancy E. Lane of the University of California at San Francisco and colleagues note that, in theory, statins could reduce the risk of osteoarthritis because of their anti-inflammatory effects. However, their actual impact on osteoarthritis is not known.
To investigate further, the researchers examined data for 5674 women 65 years or older, of whom 7 percent were users of any commercially available statin. At the start of the study osteoarthritis, detected by X-ray imaging, was seen in 936 hips in 745 women, while 9,318 hips had no evidence of osteoarthritis.
After 8 years of follow-up, Lane’s group found that statin use was associated with a 92-percent increased risk of developing osteoarthritis of the hip. However, the use of these drugs was not related to other measures of new disease, they report in the January issue of the Journal of Rheumatology.
The researchers also observed a consistent trend towards slower progression in statin users who had osteoarthritis of the hip at the start of the study. However, this trend did not reach statistical significance.
In an accompanying editorial, Dr. Christopher J. Penney of the University of Calgary notes that although there was a modest but significant increase in the chance of hip osteoarthritis, “statins were not associated with worsening of structural disease.”